Bruising and bleeding are often symptoms of conditions or diseases such as hemophilia, but could also be side effects associated with certain medications. Below is a list of diseases and conditions associated with symptoms like bleeding and bruising easily, as well as a list of medications related to similar side effects.
We are not medical professionals, and these may not be comprehensive lists. Please contact your doctor if you are experiencing any of the following symptoms or side effects, or similar health issues.
Bleeding and Bruising Easily Are Symptoms Of
Hemophilia: Hemophilia is a condition in which the blood does not clot properly due to a lack of clot-forming proteins. Hemophilia can cause prolonged bleeding after an injury or surgery, easy or spontaneous bruising, nosebleeds and internal bleeding.
Scurvy: Scurvy is caused by a lack of Vitamin C. Symptoms include bleeding gums, easy bruising, anemia, stiff and sore joints, and slow wound healing. Vitamin C is necessary for collagen production. In the past, scurvy was more common. Today it occurs mainly in infants and the elderly.
Leukemia: Leukemia is cancer of the blood and bone marrow. It causes the bone marrow to produce abnormal white blood cells. Symptoms of acute leukemia include excessive bleeding, unexplained bruising, fatigue, shortness of breath, night sweats, and aching joints or bones.
Old Age: Easier bruising is also a common part of the aging process. With age the walls of the capillaries in our skin become thinner, allowing them to burst more easily. The skin loses fat and provides less cushioning. Good nutrition and exercise can help delay and minimize these problems.
Bleeding and Bruising Easily Are Side Effects Associated With
Heparin: Heparin is a blood thinner (anticoagulant). It is used to treat and prevent blood clots. It is used in some patients before surgery to prevent post-operative clots from forming. Side effects of Heparin can include easy bruising, bleeding that will not stop, and unusual bleeding. Long term use of high doses of Heparin may cause osteoporosis.
Warfarin: Warfarin (Coumadin) is an anticoagulant that works by inhibiting the synthesis of clotting factors. It is used to prevent heart attacks, strokes, and the extension of existing blood clots in the lower extremities. Side effects can include bleeding, gangrene, rash, hair loss, jaundice, bloating, diarrhea, and easy bruising.
Plavix: Plavix prevents blood clots by inhibiting the ability of platelets to clump together. It is used after a heart attack or stroke to prevent blood clots from forming. Side effects can include bleeding, easy bruising, bloody stools, coughing up blood, stomach pain, headache, and dizziness. Plavix can also cause a condition called thrombotic thrombocytopenic purpura (TTP) in which blood clots form throughout the body.
Aspirin: Aspirin is a salicylate drug used to treat minor pain, fever, and inflammation, and is also used to prevent heart attack, stroke, and chest pain. In children, aspirin can cause Reye’s syndrome. Side effects of aspirin can include stomach pain, nausea, vomiting, heartburn, ulcers, bleeding, easy bruising, hemorrhagic stroke, and tinnitus.
My 16 yr old just had blood work to ck for leukemia and other things and it al came back normal. I think she is using excedrin to help her stay awake and for her head. I caught her taking a photo of a fist full and sent it to a friend.she said it was an inside joke. her legs are full i mean full of bruises. she had a case of scabbies and from itching she bruised..can the bllod work tell if there is so much asprin in her?
maryanne gaeta says
i am concerned about my brother. he is a 56 yr. old man, who has had a few incidenses of bruising with bleeding. he told me at work a few times he banged his hand slightly, and bruised, then bled. this happened a few times, when mowing his lawn, and he scratched his hand on a twig, it bruised, then bled. he is on 3 different high blood pressure pills. i don’t know the name of the meds., but i know he is on a high dose? could this be causing the problem? he was on asprin, and the doctor, his pcp took him off it, but continues with same problem. he is generally in good health, heart good, he does however have pkd kidney disease, hereditary, as i do, but his creatinine levels are in the normal range. he says he feels good, has a good appetite, and works every day. also he is going back to his pcp . could he be anemic? could you please help and answer this question, and put my mind at ease. thank-you, from a very concerned sister.